Alabama, 2001

Damaging Wind in Alabama, August 19, 2001

August 19, 2001 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 19, 1:44 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 19, 1:44 PM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
244 PM CDT SUN AUG 19 2001

FRONT IS FINALLY BEGINNING TO KICK OF SOME SHOWERS JUST NORTH OF THE
ALABAMA/TENNESSEE STATE LINE.  IF THE MODELS AND SPC ARE CORRECT...
THESE SHOWERS SHOULD DEVELOP INTO STRONG STORMS AND THEN MARCH
ACROSS THE FORECAST AREA THIS AFTERNOON AND EVENING.  MESOETA HINTS
AT THIS BY DEVELOPING A VORT MAX OVER CENTRAL AND EASTERN ALABAMA
BY 03Z.  HOWEVER...I AM NOT CONFIDENT ENOUGH TO HAVE HIGH POPS THIS
AFTERNOON/EVENING FOR THE ENTIRE AREA. FEELING RIGHT NOW IS THAT
ANYWHERE FROM 20 TO 50 PERCENT SHOULD DO.  EXCEPTION IS OVER EXTREME
SOUTH WHERE CURRENT STORMS ARE.  WILL PROBABLY MENTION SEVERE IN
ZONES SINCE SPC HAS MUCH OF THE FORECAST AREA OUTLOOKED.

SECOND PROBLEM IS DEALING WITH HOW FAR SOUTH THE FRONT WILL GO
BEFORE STALLING OUT.  ETA STALL IT OUT OVER CENTRAL ALABAMA...
WHILE THE AVN PUSHES IT FURTHER SOUTH.  WILL GO WITH A SOLUTION
THAT HAS NORTHERN AND CENTRAL ALABAMA REMAINING DRY THROUGH
EARLY WEEK...BUT WILL KEEP SCATTERED SHOWERS IN ACROSS EXTREME
SOUTHERN ZONES.

POPS ARE VERY PRELIMINARY...AND WILL DEPEND ON IF STORMS CAN DEVELOP
AND GET ORGANIZED BEFORE ISSUANCE TIME.

HSV 66/86 62/90 67 200
BHM 68/88 64/90 68 400
MGM 71/91 67/93 69 721

.BHM...NONE.

In the hours before

Special weather statement, Aug 19, 12:30 PM CST, 4 hours 30 minutes before
ALZ001>050-192100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT SUN AUG 19 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A MOIST...AND UNSTABLE AIRMASS REMAINS ACROSS NORTH AND CENTRAL
ALABAMA AND WILL COMBINE WITH DAYTIME HEATING. AT THE SAME TIME A
COLD FRONT WILL SLOWLY PUSH ITS WAY THROUGH THE CWFA TONIGHT AND
INTO MONDAY. THESE SHOULD ALL COMBINE TO PRODUCE SCATTERED
THUNDERSTORMS THIS AFTERNOON AND EVENING.

SPC HAS THE ENTIRE AREA IN AN OUTLOOK FOR A SLIGHT CHANCE OF SEVERE
STORMS. THE MAIN THREAT FROM ANY STORMS WILL BE DAMAGING STRAIGHT
LINE WINDS...AND LOCALLY HEAVY DOWNPOURS. STORM MOTION SHOULD LIMIT
ANY FLOODING TO TEMPORARY PONDING OF WATER ON ROADWAYS AND COLLECTION
OF WATER IN LOW LYING AREAS. MOST OF THE HEAVIER STORMS SHOULD BE
SOUTH OF A LINE FROM TUSCALOOSA TO BIRMINGHAM TO ANNISTON.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL PROBABLY NOT BE NECESSARY THIS AFTERNOON OR TONIGHT...BUT
PERSONNEL SHOULD REMAIN AWARE OF ANY DEVELOPING WEATHER.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 1
BIRMINGHAM IS 1
MONTGOMERY IS 1

FOR MORE INFORMATION AND A DESCRIPTION OF WHAT A WET MICROBURST IS...
VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO/HWO.HTML

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lamar

When
August 19, 5:00 PM CST
Where
Lamar County, Millport
Measured
50 kt (58 mph)
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
33.567, -88.083

A few trees and power lines were blown down in Millport and also in Kennedy.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264225.